Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

At what angle is an intramuscular injection given?

  1. A45 degrees
  2. B30 degrees
  3. C15 degrees
  4. D90 degrees
2.Nursing fundamentalsHard

In a patient with sepsis, what does a raised blood lactate suggest?

  1. AThe infection has been cured
  2. BThe patient has eaten recently
  3. CThe tissues are not getting enough oxygen
  4. DThe kidneys are making too much urine
3.Clinical nursingMedium

A patient with dysphagia after a stroke has been cleared for a modified diet. How should they be positioned for meals?

  1. ALying on their side with the knees bent
  2. BSitting fully upright, and staying upright for a time after eating
  3. CLying flat on their back with the head turned to one side
  4. DSemi-reclined at about 20 degrees, with the head supported on pillows
4.Clinical nursingHard

An older patient with a hip fracture becomes breathless and confused, with a petechial rash on the chest two days after injury. Which complication should be suspected?

  1. AFat embolism syndrome
  2. BCompartment syndrome
  3. CUrinary tract infection
  4. DPressure ulcer
5.Arterial blood gas interpretationMedium

A practice gas shows a metabolic acidosis with HCO₃⁻ 6 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.

HCO₃⁻ 6 mmol/L
PaCO₂ = mmHg
6.Arterial blood gas interpretationHard
pH7.357.457.06PaCO₂mmHg354533HCO₃⁻mmol/L22269appropriate compensationadded respiratory acidosisadded respiratory alkalosis

A practice gas shows a metabolic acidosis: pH 7.06, PaCO₂ 33 mmHg (4.4 kPa), HCO₃⁻ 9 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.

pH 7.06PaCO₂ 33 mmHg (4.4 kPa)HCO₃⁻ 9 mmol/L
  1. 1appropriate compensation
  2. 2added respiratory acidosis
  3. 3added respiratory alkalosis
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 12/min, SpO₂ 97% on room air, blood pressure 102/62 mmHg, pulse 48/min, alert, temperature 36.7 °C. What is the NEWS2 total score?

RR 12SpO₂ 97%airSBP 102HR 48AT 36.7 °C
NEWS2 =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 30/min, SpO₂ 97% on supplemental oxygen, blood pressure 102/62 mmHg, pulse 40/min, alert, temperature 38.4 °C. Which clinical risk group does the patient fall into? Click it.

RR 30SpO₂ 97%O₂SBP 102HR 40AT 38.4 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
178 cmwomanIBW = ? kg

Practice exercise (made-up values, not clinical guidance). Use the Devine formula to find the ideal body weight IBW of a woman who is 178 cm tall (1 in = 2.54 cm). Round to one decimal place.

178 cmwoman1 in = 2.54 cm
IBW = kg
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 20%1200 mLamino acids 3.5%1200 mLlipid 10%500 mL · 1.1 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gNPC = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1200 mL of parenteral nutrition with final concentrations of 20% dextrose and 3.5% amino acids, plus 500 mL of 10% lipid emulsion (1.1 kcal/mL). Find the non-protein energy NPC in kcal per day. Round to the nearest whole number.

1200 mLdextrose 20%amino acids 3.5%lipid 500 mL · 1.1 kcal/mL
NPC = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVsinus rhythm with PVCsatrial fibrillationatrial flutter, 4:1 conductionatrial flutter, 2:1 conduction

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus rhythm with PVCs
  2. 2atrial fibrillation
  3. 3atrial flutter, 4:1 conduction
  4. 4atrial flutter, 2:1 conduction
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVthird-degree (complete) AV blocksecond-degree AV block type IIsecond-degree AV block type I (Wenckebach)junctional rhythm

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1third-degree (complete) AV block
  2. 2second-degree AV block type II
  3. 3second-degree AV block type I (Wenckebach)
  4. 4junctional rhythm
13.Prioritization & delegationMedium

A nurse teaches a patient about sublingual nitroglycerin tablets. Which statement shows a need for further teaching?

  1. A“I will keep the tablets in their original dark container.”
  2. B“I may get a headache after taking a tablet.”
  3. C“I will swallow the tablet with a glass of water.”
  4. D“I will sit down before I take a tablet.”
14.Prioritization & delegationHard

Using ESI, a stable adult with abdominal pain will need blood tests and a CT scan, but has a heart rate of 130/min. Which statement is correct?

  1. AThe nurse should consider level 2 because of the danger-zone vital sign
  2. BThe patient is level 5 because the pain is not severe
  3. CVital signs never change the ESI level
  4. DThe patient is level 4 because the blood tests and the scan count as one resource
15.Infection control & patient safetyMedium

Before a blood transfusion is started, which check is required?

  1. AThe nurse checks only that the bag number matches the order
  2. BThe patient signs the blood bag label to confirm their name before it is hung
  3. COne nurse checks the blood product against the order at the nurses’ station
  4. DThe patient’s identity is checked against the blood product and its paperwork at the bedside
16.Infection control & patient safetyHard

An 84-year-old resident with an indwelling catheter suddenly becomes confused but has no fever. What should the nurse consider?

  1. AAn infection may present as confusion in older adults, so assess further and report
  2. BInfection can be ruled out because there is no fever
  3. CThe confusion is part of normal aging at this age and needs no further action
  4. DA sedative is needed to keep the resident calm
17.Lab values & electrolytesMedium

A blood sample drawn just after a patient ate a fatty meal is reported as "lipemic." What does this mean for the results?

  1. AThe sample was contaminated by an IV fluid with dextrose
  2. BThe sample shows the patient has diabetic ketoacidosis
  3. CHigh fat in the sample may interfere with some test results
  4. DThe results are more accurate than in a fasting sample
18.Lab values & electrolytesHard

A man of Mediterranean descent develops dark urine, jaundice and a falling hemoglobin a few days after eating fava beans. Which condition is most likely?

  1. AIron-deficiency anemia from poor diet
  2. BG6PD deficiency with acute hemolysis
  3. CSickle cell crisis with vaso-occlusion
  4. DVitamin B12 deficiency anemia

3Solutions

1.Nursing fundamentals

Answer: D · 90 degrees

Why this is the answer

Intramuscular injections are given at 90 degrees so the needle passes through the skin and fat into the muscle. Intradermal injections use about 10–15 degrees.

Answer

D · 90 degrees
2.Nursing fundamentals

Answer: C · The tissues are not getting enough oxygen

Why this is the answer

When tissues are poorly perfused they switch to anaerobic metabolism and produce lactate. A raised lactate in sepsis signals higher risk and the need for urgent treatment.

Answer

C · The tissues are not getting enough oxygen
3.Clinical nursing

Answer: B · Sitting fully upright, and staying upright for a time after eating

Why this is the answer

Sitting upright during and after meals reduces the risk of aspiration. The patient should also be supervised and given the consistency recommended by the speech and language therapist.

Answer

B · Sitting fully upright, and staying upright for a time after eating
4.Clinical nursing

Answer: A · Fat embolism syndrome

Why this is the answer

Fat embolism typically appears 24–72 hours after a long-bone or pelvic fracture, with the triad of respiratory distress, neurological changes and a petechial rash.

Answer

A · Fat embolism syndrome
5.Arterial blood gas interpretation

Answer: PaCO₂ = 17 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Winter’s formula

PaCO₂ = 1.5·6 + 8 = 17 mmHg
range: 15–19 mmHg

Answer

PaCO₂ = 17 mmHg
6.Arterial blood gas interpretation

Answer: added respiratory acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

1.5·9 + 8 = 21.5 → 19.5–23.5 mmHg

Compare

measured: 33 mmHg → added respiratory acidosis

Answer

added respiratory acidosis
7.Clinical assessment scores

Answer: NEWS2 = 2

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 12/min → 0
SpO₂ 97% → 0
on air → 0
SBP 102 mmHg → 1
HR 48/min → 1
alert (A) → 0
T 36.7 °C → 0

Add

NEWS2 = 0 + 0 + 0 + 1 + 1 + 0 + 0 = 2

Answer

NEWS2 = 2
8.Clinical assessment scores

Answer: high

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 30/min → 3
SpO₂ 97% → 0
on oxygen → 2
SBP 102 mmHg → 1
HR 40/min → 3
alert (A) → 0
T 38.4 °C → 1

Total and red scores

NEWS2 = 3 + 0 + 2 + 1 + 3 + 0 + 1 = 10
At least one parameter scores 3.

Risk group

high

Answer

high

A total of 5 or more calls for an urgent clinical response.

9.Enteral & parenteral nutrition calculations

Answer: IBW = 68.7 kg

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Height in inches

178 cm/2.54 = 70.08 in

Ideal body weight (Devine)

IBW = 45.5 + 2.3·(70.08 − 60) = 68.68 ≈ 68.7 kg

Answer

IBW = 68.7 kg
10.Enteral & parenteral nutrition calculations

Answer: NPC = 1366 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 20·1200/100 = 240 g
amino acids: 3.5·1200/100 = 42 g

Kilocalories per component

dextrose: 240·3.4 = 816 kcal
amino acids: 42·4 = 168 kcal
lipid: 500·1.1 = 550 kcal

Non-protein energy

NPC = 816 + 550 = 1366 kcal/day

Answer

NPC = 1366 kcal/day
11.ECG rhythm strip interpretation

Answer: atrial fibrillation

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: 8 QRS complexes in 6 s, × 10 = 80 per minute.
2. Rhythm: irregularly irregular, R–R from 0.48 to 0.94 s with no pattern.
3. P waves: none; the baseline shows small irregular fibrillatory waves.
4. PR interval: not measurable.
5. QRS: 0.10 s, narrow (below 0.12 s).

Interpretation

atrial fibrillation

Answer

atrial fibrillation
12.ECG rhythm strip interpretation

Answer: third-degree (complete) AV block

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: R–R = 51 small boxes, 1500 ÷ 51 ≈ 29 per minute.
2. Rhythm: R–R regular (2.04 s) and P–P regular (0.60 s), but the two are independent.
3. P waves: upright and regular at 100 per minute, but not linked to the QRS complexes; some hide in a QRS or a T wave.
4. PR interval: varies from beat to beat; there is no fixed relation.
5. QRS: 0.14 s, wide (0.12 s or more).

Interpretation

third-degree (complete) AV block

Answer

third-degree (complete) AV block

Type II and third-degree blocks are the ones that can suddenly progress, so textbooks rank them as more serious than type I.

13.Prioritization & delegation

Answer: C · “I will swallow the tablet with a glass of water.”

Why this is the answer

Sublingual tablets dissolve under the tongue and are absorbed quickly there. Sitting down reduces falls from low blood pressure, the tablets are protected from light and moisture, and headache is a common side effect.

Answer

C · “I will swallow the tablet with a glass of water.”
14.Prioritization & delegation

Answer: A · The nurse should consider level 2 because of the danger-zone vital sign

Why this is the answer

In ESI, a patient who needs two or more resources is level 3, but danger-zone vital signs such as a very fast heart rate should make the nurse consider level 2.

Answer

A · The nurse should consider level 2 because of the danger-zone vital sign
15.Infection control & patient safety

Answer: D · The patient’s identity is checked against the blood product and its paperwork at the bedside

Why this is the answer

Wrong-patient transfusion can cause a fatal ABO reaction, so the final check is always done at the bedside, with positive patient identification against the product label, compatibility tag and order. Many US hospitals require two qualified people for this check, while UK guidance allows one trained person if positive identification is used. Local policy decides who checks.

Answer

D · The patient’s identity is checked against the blood product and its paperwork at the bedside
16.Infection control & patient safety

Answer: A · An infection may present as confusion in older adults, so assess further and report

Why this is the answer

In older adults, infections such as urinary tract infection may present with new confusion, falls or reduced appetite rather than fever. Sudden confusion is assessed and reported, not dismissed as aging.

Answer

A · An infection may present as confusion in older adults, so assess further and report
17.Lab values & electrolytes

Answer: C · High fat in the sample may interfere with some test results

Why this is the answer

Lipemia makes serum cloudy and can interfere with several laboratory methods, giving inaccurate results. The test may need to be repeated, often after a fast, according to laboratory advice.

Answer

C · High fat in the sample may interfere with some test results
18.Lab values & electrolytes

Answer: B · G6PD deficiency with acute hemolysis

Why this is the answer

G6PD deficiency makes red cells vulnerable to oxidative damage. Fava beans, some drugs (such as primaquine and some sulfonamides) and infections can trigger acute hemolysis, with dark urine, jaundice and anemia. Triggers are avoided.

Answer

B · G6PD deficiency with acute hemolysis

ExamProblems · examproblems.com/courses/nursing-fundamentals